Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the evaluation of Brewer's character sums


Authors: Reinaldo E. Giudici, Joseph B. Muskat and Stanley F. Robinson
Journal: Trans. Amer. Math. Soc. 171 (1972), 317-347
MSC: Primary 10C20; Secondary 10G05
MathSciNet review: 0306122
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A decade ago in this journal B. W. Brewer defined a sequence of polynomials $ {V_n}(x,1)$ and for $ n = 4$ and 5 evaluated

$\displaystyle \sum\limits_{x = 1}^p {{}_\chi ({V_n}(x,1))}, $

$ \chi$ the nonprincipal quadratic character of the prime $ p$, in closed form. A. L Whiteman derived these results by means of cyclotomy.

Brewer subsequently defined $ {V_n}(x,Q)$. This paper applies cyclotomy to the more general polynomials and provides evaluations for several more values of $ n$. Relevant quadratic decompositions of primes are studied.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 10C20, 10G05

Retrieve articles in all journals with MSC: 10C20, 10G05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1972-0306122-5
PII: S 0002-9947(1972)0306122-5
Article copyright: © Copyright 1972 American Mathematical Society